Alert archive / Maryland / Flash Flood Warnings in 2013
Flash Flood Warning 76, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 9, 2013, 9:50 PM EDT for Charles County, Saint Mary's County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2013, 9:50 PM EDT (01:50 UTC)
- Expired
- Aug 10, 2013, 1:45 AM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Charles County, MD, Saint Mary's County, MD
The radar
The Sterling radar (KLWX), 94 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1755 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.2
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 8:50 PM EDT, 1 hour earlier.
Area forecast discussion, Aug 9, 8:50 PM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 850 PM EDT FRI AUG 9 2013 .SYNOPSIS... LOW PRESSURE MOVING EAST THROUGH CANADA WILL DRAG A COLD FRONT SOUTHEAST INTO THE MID ATLANTIC OVERNIGHT. THE FRONT WILL STALL OVER THE SOUTHERN MID ATLANTIC THIS WEEKEND AND MONDAY BEFORE ANOTHER A COLD FRONT CROSSES THE REGION TUESDAY. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... CDFNT APPEARS TO BE ACRS NRN MD/ERN WVA ATTM. AMS IN THIS RGN STBL...EVIDENCED BY PBZ 00Z RAOB...AND EVEN SHRA ALONG THE FNT HAVING DFCLTY SUSTAINING THEMSELVES. THE FNT ITSELF WL BE SNEAKING THRU THE CWFA TNGT. THE MORE AGGRESSIVE ACTIVITY ACRS SRN MD ATTM...INVOF A LEE TROF. HERE THE COMBO OF 2000 J/KG SBCAPE...30-35 KT EFFECTIVE BULK SHEAR...AND MID 70S DEWPTS WORKING IN CONCERT W/ THE LLVL FORCING OF THE TROF AXIS AND BAY BNDRYS HV BEEN ENUF TO OVERCOME POOR MID-LVL LAPSE RATES. HRRR SUGGESTS THESE STORMS WL CONT PAST MIDNGT. RDR TRENDS SUGGEST THAT MAY BE A BIT LONG...AND WL STRIKE A BALANCE IN THE GRIDS. TRULY DRIER AIR STILL BACK ACRS NWRN PA. DO XPCT SOME TO DRAIN SWD BY MRNG...BUT IT WL BE A SLOW PROCESS. WHILE MOST OF THE OVNGT HRS WL BE DRY IN TERMS OF LACK OF RAFL...IT STILL WL BE A BIT HUMID. THIS POSES THE PATCHY FOG THREAT ONCE AGN. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... MODELS ARE A LITTLE MORE AGGRESSIVE PUSHING THE FRONTAL BOUNDARY INTO SOUTHERN VIRGINIA ON SATURDAY. AM WORRIED THIS IS A LITTLE TOO FAR SOUTH TOO SOON AND FORECAST REFLECTS FRONT LOCATED OVER CENTRAL VIRGINIA ON SATURDAY. THUS...CHANCE POPS IN THIS AREA. MEANWHILE...GUIDANCE SHOWS SOME DRIER AIR PUSHING SOUTH OF THE MASON DIXON LINE INTO WESTERN/CENTRAL MARYLAND...EASTERN WEST VIRGINIA AND NORTHERN VA/DC. IN RESPONSE...HAVE TRIMMED POPS IN THIS AREA FOR SATURDAY. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... A ZONAL PATTERN WILL SET UP ACROSS THE MID ATLANTIC FOR THE END OF THE WEEKEND. THE STALLED COLD FRONT SHOULD BE ACROSS THE VA/NC BORDER AND CONVERGENCE ALONG IT WILL CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS. WEAK NORTHERLY FLOW WILL BRING IN SOME LOWER DEWPT AIR SUNDAY BUT GFS AND NAM BOTH SHOW THE STALLED FROPA MOVING NORTH AS A WARM FRONT. PWAT VALUES WILL STILL BE NEAR 1.5IN ACROSS THE REGION. AS FLOW STAYS ZONAL AND HIGH PRESSURE ALOFT BLOCKS THE SOUTHWARD PROGRESSION OF FROPA...DEWPTS IN THE LOW 70S AND MARGINAL LAPSE RATES MAY PRODUCE THUNDERSTORMS MAINLY SOUTH OF I-66 IN VICINITY OF FROPA SUNDAY AFTERNOON. AN ISOLATED THUNDERSTORM MAY PRODUCE DAMAGING WIND IN THE AFTERNOON. TEMPS ARE EXPECTED TO REACH THE MID TO UPPER 80S SUNDAY. ANOTHER CENTER OF LOW PRESSURE WILL DIP DOWN ACROSS THE HUDSON BAY AND A COLD FRONT WILL MOVE THROUGH THE GREAT LAKES REGION MONDAY. THE SLOW MOVING FROPA WILL STAY ACROSS THE SOUTHERN PORTIONS OF LWX WHILE MULTIPLE DISTURBANCES CROSS THE REGION. E-SE FLOW FORMS DURING THE DAY AND SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY NEAR THE BLUE RIDGE AND WEST. THE GREAT LAKES FROPA WILL MOVE ACROSS THE REGION TUESDAY AFTERNOON AND EVENING PER THE GFS AND ECMWF. PROGRESSION OF THIS FRONT WILL BE QUICKER AS THE UPPER LEVEL TROUGH SWINGS THROUGH THE EASTERN US. HIGH PRESSURE MOVES INTO THE REGION TOWARDS THE END OF THE WORK WEEK. SLIGHTLY BELOW NORMAL HIGH TEMPS WILL CONTINUE THROUGH THE LONG TERM. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... TSTMS NOW SE OF TERMINALS. VFR XPCTD OVNGT OUTSIDE OF PATCHY FOG. WL BE KEEPING THAT THREAT TO THE W /IAD/CHO/MRB/ AT MVFR LVLS... BRIEFLY DOWN TO IFR AT CHO. TEH FNT WL LINGER ACRS CENTRL/SRN VA SAT. CHO MAY REMAIN IN THE ZONE WHERE SCT TSRA PSBL. ANY RESTRICTIONS WUD BE LMTD AND BRIEF. ELSW...VFR SHUD REMAIN IN LGT NW FLOW. A STALLED FRONTAL BOUNDARY WILL PERSIST ACROSS SOUTHERN VA SUNDAY AND MONDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY FOR CHO. MVFR/IFR CONDITIONS WILL BE POSSIBLE IN ACTIVITY. A QUICKER FROPA WILL CROSS THE REGION TUESDAY. HIGH PRESSURE MOVES INTO THE REGION TOWARDS THE END OF THE WORK WEEK. && .MARINE... HV ALLOWED SCA TO EXPIRE AT 8PM. THAT/S NOT TO SAY WX THREATS OVER...AS A LINE OF STRONG TSRA REMAIN ACRS SRN MD...INCL ADJACENT WATERS. HV SPECIAL MARINE WRNGS IN EFFECT TO COVER THE ASSOCD WND GUSTS. LGT W/NW WNDS OVNGT-TMRW. SINCE FNT WL ONLY SLOWLY CLR THE AREA... GRADIENT NOT XPCTD TO BE TOO STRONG. A STALLED FRONTAL BOUNDARY WILL PERSIST ACROSS SOUTHERN VA SUNDAY AND MONDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY FOR THE SOUTHERN PORTIONS OF THE WATERS. SOME THUNDERSTORMS MAY WARRANT A SMW OR MWS SUNDAY AFTERNOON AND EVENING. ANOTHER FROPA WILL CROSS THE WATERS TUESDAY NIGHT. && .TIDES/COASTAL FLOODING... TIDAL DEPARTURES ON THE BAY AROUND 1/2 TO 3/4 OF A FT ABV NORMAL. THESE LVLS LOW ENUF SO THAT NO FLOODING HAS TAKEN PLACE WITH THE EVNG TIDE CYCLE. WNDS OVNGT-SAT WL TURN W/NW...WHICH WL FURTHER EASE THE SITUATION. THUS...NO ADDTL FLOODING XPCTD ATTM. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. &&
Hazardous weather outlook, Aug 9, 8:13 PM EDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 813 PM EDT FRI AUG 9 2013 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 101000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 813 PM EDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ACROSS SOUTHERN MARYLAND THIS EVENING WILL PRODUCE HEAVY RAINFALL...WHICH COULD RESULT IN LOCALIZED FLASH FLOODING. A FEW THUNDERSTORMS MAY ALSO PRODUCE LOCALLY DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANY REPORTS OF THUNDERSTORM WIND DAMAGE WOULD BE GREATLY APPRECIATED. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-101000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 813 PM EDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HTS
In the hours before
Local storm report, Aug 9, 9:28 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
928 PM EDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 1 ENE BEL ALTON 38.47N 76.96W
08/09/2013 CHARLES MD 911 CALL CENTER
TREE DOWN ALONG BEL ALTON NEWTOWN ROAD
&&
EVENT NUMBER LWX1300721
HTSLocal storm report, Aug 9, 9:30 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 2 N BEL ALTON 38.49N 76.99W
08/09/2013 CHARLES MD 911 CALL CENTER
TREE DOWN ALONG CRAIN HWY
&&
EVENT NUMBER LWX1300722
HTSLocal storm report, Aug 9, 9:32 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
932 PM EDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG 2 S LA PLATA 38.50N 76.96W
08/09/2013 CHARLES MD 911 CALL CENTER
TREE DOWN ALONG SPRINGHILL NEWTOWN ROAD
&&
EVENT NUMBER LWX1300723
HTSThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:14 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Aug 9, 8:29 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Aug 10, 11:02 AM EDT | Flash Flood Warning | LWX | Albemarle, Culpeper, Greene, Madison, Orange, Rockingham | 118 min |
| Aug 10, 1:33 AM EDT | Areal Flood Warning | LWX | Saint Mary's | 3 hr |
Nearby
Flash Flood Warnings in Maryland, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.